A Multi-center, Longitudinal Study of Drug- and CAM-induced Liver Injury
Drug-induced liver injury (DILI) is the most common reason for regulatory actions concerning drugs in development and in clinical practice. Fortunately, severe DILI leading to jaundice is an infrequent event, with an annual incidence ranging from 1 in 10,000 to 1 in 1,000,000 prescription-years. The idiosyncratic nature of DILI and its low incidence have hampered our ability to identify clinical, environmental, and genetic susceptibility factors. As a result, there is a great need to improve our detection, definition, and understanding of the mechanism of DILI.
To stimulate research, the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has established the Drug-Induced Liver Injury Network (DILIN) to conduct controlled, clinical studies of DILI.
- Informed consent is obtained.
- Participant data are collected during a visit to a DILIN clinical site.
- Some information is collected directly from the participant; other data are abstracted from medical charts and records.
- Quality-of-life and other symptoms questionnaires are administered.
- Blood and urine samples are obtained.
- A liver ultrasound is performed, if one has not already been done.
- A follow-up evaluation is completed at 6 months.
- Evaluations at 12 months and annually thereafter are completed for patients who satisfy the definition of chronic DILI.
- Adults or children > 2 years old
- Evidence of liver injury known or suspected to be related to a drug or complementary and alternative medications (CAM) product within the previous 6 months
- Written informed consent
- Documented clinically significant DILI, as shown by any of the following:
- Jaundice or serum bilirubin > 2.5 mg/dL and any elevation in ALT, AST, or alkaline phosphatase
- No jaundice and serum bilirubin < 2.5 mg/dL, but elevations in ALT or AST (> 5 x ULN) or elevations in alkaline phosphatase (> 2 x ULN)
- In persons with known pre-existing liver disease (such as chronic hepatitis B or C), elevations in ALT or AST > 5 x baseline values or elevations in alkaline phosphatase > 2 x baseline values
- Other known cause of acute liver injury, such as cholangitis, acute viral hepatitis, or autoimmune liver disease
- Acetaminophen hepatotoxicity
- Liver transplantation
How You Can Help
We need your help with patient recruitment. If you have patients who are eligible, contact the DILIN clinical site closest to you.
- Identify cases of DILI due to drugs and complementary and alternative medications (CAM) within 6 months of presentation.
- Collect clinical data, blood, DNA, urine, and liver tissue samples from DILI cases for future studies.
- Identify clinical, immunological, and environmental risk factors for drug-mediated hepatotoxicity.
- Identify genetic risk factors that may help explain variability in susceptibility and outcome of drug- and CAM-induced liver injury.
- Characterize the natural history of drug- and CAM-induced liver injury for at least 6 months following enrollment.